Florida, 2022

Funnel Cloud in Florida, May 7, 2022

May 7, 2022 · NWS MFL · 1 event in 1 county or zone

Scattered thunderstorms moving through the area south of a cold front spawned a funnel cloud in North Naples.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Scattered thunderstorms moving through the area south of a cold front spawned a funnel cloud in North Naples.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 7, 2:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 7, 2:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
328 PM EDT Sat May 7 2022

.SHORT TERM (Rest of Today through Sunday)...

Southwesterly wind ahead of a front moving down the Florida
peninsula with plenty of moisture advecting in across the area as
well. Scattered showers and storms will be possible. The greatest
chance seems to be over the northern 2/3rds of the region. Hazards
will be the potential for strong to damaging wind gust, hail up to 1
inch, lightning and locally heavy rainfall. As the line continues to
work down the peninsula it will become more broken with showers and
storms becoming more widely scattered and begin to weaken later in
the evening as they out-run better forcing.

As we move into Sunday, the front will begin to wash out across the
area. Enough moisture lingers with showers and storms possible
mainly over the eastern half of the peninsula given the flow pattern
will still be mostly westerly tomorrow. However, the severe
potential will have diminished for Sunday.

.LONG TERM (Sunday Night through Saturday)...

The eastern edges of a ridge of high pressure in the Gulf of
Mexico will push into the South Florida during the early portion
of the week. At the same time, a non tropical area of low pressure
will push southward over the western Atlantic waters and meander
off of the Carolina Coastline. This will keep a northerly
component to the wind during this time frame allowing for a dry
air mass to filter into the area for Monday and Tuesday. The
pressure gradient between these two features will remain tight
allowing for breezy conditions to set up over the area as well.
With a north to northeasterly wind flow in place, High
temperatures will generally range from the lower 80s across the
east coast metro areas to the upper 80s over Southwest Florida.

As the week progresses, the latest model guidance is coming into
some agreement that this non tropical area of low pressure will
continue to drift southwestwards in the western Atlantic and by
the end of the week it could move over the southeastern portion of
the country and over the Florida Peninsula. This will allow for
moisture advection to increase over the region as the area of low
pressure gets closer to the area. The chances of showers will
gradually increase from the middle to the end of the week with the
highest chances remaining over the eastern half of the region.
With just enough instability in place, a slight chance of
thunderstorms cannot be ruled out each afternoon during this time
frame. The uncertainty in this portion of the forecast still
remains high as it is towards the end of the forecast period and
some model differences remain as far as timing and evolution of
this area of low pressure. The latest forecast takes a blend of
the models and increases the chances of showers and thunderstorms
during the middle and end of the week. This will continue to be
monitored as the week progresses.

&&

.AVIATION(18Z TAFS)...

A broken line of showers and thunderstorms associated with the front
will be moving across the area this afternoon and evening. Have
included VCTS at all terminals and a TEMPO for KAPF but have held
off on any TEMPOs for east coast as confidence is lower with Hi-res
models showing the line of storms breaking up becoming more widely
scattered as it reaches the east coast. Rain chances drop later this
evening with winds becoming less breezy remaining SW/W overnight.

&&

.MARINE...

Breezy west southwest winds will continue over all of South
Florida waters through rest of this weekend ahead of a cold front.
Frequent wind gusts will continue as SCA conditions continue for
all of the waters through this evening and over the Atlantic
waters through early Sunday morning. Brief periods of rough seas
and gusty winds are possible near and in any thunderstorms that do
develop this afternoon into early this evening. High pressure
will then builds over the Gulf of Mexico late this weekend into
early next week, as a non-tropical low develops over the Western
Atlantic waters. This will allow for northerly winds to set up
over South Florida waters along with a northerly swell building
into the Atlantic waters for the middle part of next week.

Seas will be less than 3 feet in both the Atlantic and Gulf waters
through early next week. The seas in the Atlantic waters will then
build 7 to 11 feet by middle of next week due to the northerly
swells working into the Atlantic waters.

&&

.BEACHES...

Breezy onshore flow along the Gulf beaches will lead to a high risk
of rip currents through at leas tomorrow morning. An increasing
swell event and onshore flow for the Atlantic beaches will be
possible middle of next week. An elevated rip current risk and
potential high surf will be possible mid-week

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  92  74  87 /  30  30  10  10
West Kendall     73  92  70  89 /  30  30  10  10
Opa-Locka        74  92  72  87 /  30  30  10  10
Homestead        73  91  71  87 /  30  30  10  10
Fort Lauderdale  75  91  74  85 /  20  30  10  10
N Ft Lauderdale  74  92  73  84 /  20  30  10  10
Pembroke Pines   74  92  72  87 /  20  30  10  10
West Palm Beach  72  91  72  84 /  20  20  10  10
Boca Raton       73  92  73  86 /  20  30  10  10
Naples           76  88  72  90 /  20  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday morning for FLZ069.

AM...Small Craft Advisory for winds until 8 AM EDT Sunday for AMZ650-
     651-670-671.

     Small Craft Advisory for winds until 8 PM EDT this evening for
     AMZ610.

GM...Small Craft Advisory for winds until 8 PM EDT this evening for
     GMZ656-657-676.

&&

Tonight/Sunday and Aviation/Beaches...Kelly
Marine...BNB
Sunday Night through Saturday...CWC

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 7, 8:17 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
917 AM EDT Sat May 7 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
080730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
917 AM EDT Sat May 7 2022

...Isolated Severe T'Storms Possible Today...
...High Risk of Rip Currents Along Gulf Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip Currents: There is a high risk of rip currents for coastal
Collier county.

Thunderstorms: Scattered thunderstorms today with a marginal risk of
severe storms across most of South Florida. Main hazards will be
lightning, strong to damaging winds, hail up to 1 inch and locally
heavy rainfall.

Hail: Isolated small to severe hail. Hail may be up to 1 inch in
stronger storms this afternoon.

Wind: Strong wind gusts are possible in the strongest thunderstorms
today.

Waterspouts: Waterspouts will be possible in any showers or storms
over the local waters this afternoon and evening.

Marine: Hazardous marine conditions across all South Florida waters
today with winds around 20 knots.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Shower and thunderstorm chances continue on Sunday as a weak cold
front moves across the area. Some storms may be strong with a few
possible severe cells. Hazards include hail up to the size of
quarters and wind gusts in excess of 55 mph.

Marine and beach conditions will deteriorate into early next week as
north/northeasterly winds increase and a northerly swell moves down
the east coast of Florida. This may result in a high risk of rip
currents along the east coast and elevated seas over the Atlantic
waters. High surf may also be a concern at some of the Atlantic
beaches mid-week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 7, 11:25 AM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Miami FL
1225 PM EDT Sat May 7 2022

FLZ067-068-072-168-172-071700-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
1225 PM EDT Sat May 7 2022

...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 100 PM EDT...

At 1225 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Hamptons At Boca Raton, or near Boca
Raton, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Boynton
Beach, Delray Beach, Lake Worth, Lighthouse Point, Palm Beach,
Highland Beach, Ocean Ridge, Coconut Creek, Parkland, Lantana,
Hillsboro Beach, Mission Bay, Boca Pointe, Boca Del Mar, Hamptons At
Boca Raton and Village Of Golf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2624 8016 2642 8036 2674 7983 2647 7961
TIME...MOT...LOC 1625Z 250DEG 28KT 2639 8019

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kelly

The radar

The Miami radar (KAMX), 160 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Collier

When
May 7, 4:00 PM EST
Where
Collier County, 1.25 mi NNW of Vanderbilt Beach
Reported by
Broadcast Media
Coordinates
26.286, -81.830

Video was received of a funnel cloud over Wiggins Pass.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032230.